Utah, 2020Drought in Utah, October 1 to 31, 2020
October 1 to 31, 2020 · NWS GJT · 7 events in 7 counties and zones
Temperatures were above normal and precipitation was below normal across much of Utah during the month of October. As a result, drought conditions persisted across the entirety of eastern Utah.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures were above normal and precipitation was below normal across much of Utah during the month of October. As a result, drought conditions persisted across the entirety of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 10:34 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 30, 10:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 PM MDT Wed Sep 30 2020
.SHORT TERM...(Tonight through Thursday night)
Issued at 345 PM MDT Wed Sep 30 2020
Expect little change in conditions over the next 36 hours as the
ridge of high pressure persists over the West. The 12Z/Wed
sounding at GJT held just 0.25" in the column and models indicated
little to no moisture flux through Thursday night. Therefore
expect clears skies tonight and Thursday night with sunny skies
over the forecast area on Thursday. Highs will run about 5 degrees
above normal on Thursday. In contrast, strong radiational cooling
under clear skies is expected to bring lows near normal both
tonight and Thursday night.
.LONG TERM...(Friday through Wednesday)
Issued at 345 PM MDT Wed Sep 30 2020
A mid-level shortwave trough moving south-southeastward brushes
the Continental Divide Friday afternoon. This dry system will
bring some clouds and breezy afternoon winds for the higher
valleys along the Divide, but no precipitation. The increased wind
combined with low relative humidity and dry fuels could produce
localized critical fire weather conditions. At this point,
coverage and duration don't favor a watch.
The ridge lingers this weekend, and though highs will be a few
degrees cooler Saturday in the wake of Friday's disturbance, the
sunny, mild and dry conditions will continue. Models indicated a
trough moving through the southwest Canada and the northern
Rockies/s early next week will flatten the ridge. However, the
ridge rebuilds over the area Tuesday into Wednesday. In terms of
sensible weather, the flattening of the ridge will have little
impact and temperatures are expected to remain warmer than normal
while the dry weather continues.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM MDT Wed Sep 30 2020
VFR conditions expected next 24 hours and beyond with clear skies,
generally light terrain-driven winds with some occasional breezes
in the afternoon. Some thin high clouds are expected to move in
Thursday evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...MDA
Hazardous weather outlook, Sep 30, 3:30 AM MST, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Wed Sep 30 2020
COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Wed Sep 30 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A dry disturbance will bring localized critical fire weather
conditions to northwest and west-central Colorado on Friday.
Otherwise, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southeast Utah
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the zone through the end of October.
Drought, La Sal & Abajo Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the far northern and the southern portions of the zone while the exceptional (D4) category continued across the central portion of the zone through the end of October.
Drought, Canyonlands / Natural Bridges
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the majority of the zone through the end of October while the exceptional (D4) category continued across the northeast portion of the zone.
Drought, Grand Flat and Arches
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the zone through the end of October.
Drought, Tavaputs Plateau
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the entirety of the zone through the end of October.
Drought, Eastern Uinta Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across the western and southern portions of the zone through the end of October while the exceptional (D4) category continued elsewhere.
Drought, Eastern Uinta Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The extreme (D3) drought persisted across all but the far northwest portion of the zone, where severe (D2) conditions continued, and the southeast portion of the zone, where the exceptional (D4) category remained, through the end of October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, October 1 to 6, 20202 deaths · 2 events
- Wildfire in Colorado, October 1 to 31, 2020$92 million · 1 event
- Rip Current in Puerto Rico, October 1, 20201 death · 2 injured · 1 event
- Drought in Maine, October 1 to 31, 2020$9.0 million · 18 events
- Drought in New Hampshire, October 1 to 31, 2020$9.0 million · 15 events
- Drought in Iowa, October 1 to 31, 2020$747,000 · 10 events
- Drought in South Dakota, October 1 to 31, 2020$143,000 · 5 events
- Drought in Minnesota, October 1 to 31, 2020$100,000 · 1 event
- Drought in New Mexico, October 1 to 31, 202040 events
- Drought in Colorado, October 1 to 31, 202021 events
- Drought in Texas, October 1 to 31, 202016 events
- Drought in New Mexico, October 1 to 31, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922701, 922702, 922703, 922704, 922705, 922706, 922707.